← All DHA PHARMACIST Flashcard Decks

Patient Counselling Flashcards

6 cards from real DHA PHARMACIST practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Patient Counselling flashcards as text
  1. A patient with type 2 diabetes on metformin reports taking it on an empty stomach and experiencing severe GI upset. What counselling should the pharmacist provide?

    Answer: Take metformin with or immediately after meals to significantly reduce GI side effects

    GI side effects are the most common reason patients stop metformin; taking it with or after food substantially reduces nausea, vomiting, and diarrhoea, improving tolerability and adherence.

  2. When should a patient taking a bisphosphonate (e.g., alendronate) for osteoporosis take the medication?

    Answer: Once weekly on an empty stomach with a full glass of water, remaining upright for 30 minutes afterward

    Oral bisphosphonates require fasting administration with plain water and maintaining an upright posture for at least 30 minutes to maximise absorption and prevent oesophageal irritation or ulceration.

  3. A patient asks why their levothyroxine must be taken first thing in the morning on an empty stomach.

    Answer: Food, calcium, iron, and certain medications significantly reduce levothyroxine absorption; fasting ensures consistent absorption

    Levothyroxine absorption is significantly impaired by food and supplements like calcium and iron; morning fasting administration ensures consistent and complete absorption to maintain stable thyroid levels.

  4. A UAE patient asks if they can share their antibiotics with a family member who has similar symptoms. What is the pharmacist's response?

    Answer: No: sharing prescription medications is illegal in the UAE and potentially dangerous as the other person needs individual assessment and a proper prescription

    Sharing prescription antibiotics is illegal under UAE drug regulations and clinically dangerous as the other person's diagnosis, allergies, and required dose may differ significantly.

  5. What is the most important counselling point for a patient starting a new statin (e.g., atorvastatin)?

    Answer: Report any unexplained muscle pain, weakness, or dark urine immediately as these may indicate myopathy or rhabdomyolysis

    Myopathy and the rare but serious rhabdomyolysis are the most significant safety concerns with statins; patients must report muscle symptoms promptly so creatine kinase can be checked and therapy modified if needed.

  6. How should a pharmacist handle a patient who has limited Arabic or English proficiency during counselling in a UAE pharmacy?

    Answer: Use a qualified interpreter, pictograms, and written instructions in the patient's language to ensure safe and understood counselling

    Safe medication counselling requires patient understanding; using qualified interpreters, visual aids, and written materials in the patient's language ensures comprehension and reduces medication errors in a multilingual UAE setting.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. dha.gov.ae — Retake policy, score release, score validity · verified Oct 2026
  2. services.dha.gov.ae — Test delivery, fees, exam format, passing score, eligibility · verified Oct 2026